Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 104, NWS Austin/San Antonio, TX

May 8, 2005Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2005, 3:49 PM CDT for Zavala County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 3:49 PM CDT (20:49 UTC)
Expired
May 8, 2005, 4:32 PM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 77 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 11:50 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
2.8
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 082049
SVREWX
TXC507-082145-
/O.NEW.KEWX.SV.W.0104.050508T2049Z-050508T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  ZAVALA

* UNTIL 445 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BATESVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 2900 9970 2893 9973 2869 9944 2898 9943

$$
1 follow-up statement
000 
WWUS54 KEWX 082132
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 PM CDT SUN MAY 8 2005

TXC507-082141-
/O.CAN.KEWX.SV.W.0104.000000T0000Z-050508T2145Z/
ZAVALA TX-
431 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR ZAVALA COUNTY IS CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS
MOVING SOUTHEAST AND OUT OF THE COUNTY. THEREFORE...THE WARNING
HAS BEEN CANCELLED. 



LAT...LON 2900 9970 2893 9973 2869 9944 2898 9943

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:45 PM CDT, 4 minutes earlier.

Area forecast discussion, May 8, 3:45 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT SUN MAY 8 2005

.DISCUSSION...
ONGOING SEVERE THUNDERSTORM/HEAVY RAIN EVENT CURRENTLY ON THE
DOWNTREND AS THUNDERSTORMS GRADUALLY EXIT OUR EASTERN COUNTIES
AND MOVE TOWARD THE COAST. ELSEWHERE...ONLY ISOLATED CONVECTION IS
EXPECTED TONIGHT. A LARGE OUTFLOW BOUNDARY IS MOVING SOUTH INTO
CWFA CRP...BUT THE WESTERN EDGE IS SLOWING-UP ACROSS OUR
SOUTHWESTERN-MOST COUNTIES...WHERE SURFACED-BASED INSTABILITIES
ARE GREATEST AND THUNDERSTORMS ARE CURRENTLY FIRING. DECIDED TO
DROP THE TORNADO WATCH EVERYWHERE EXCEPT OUR THOSE SOUTHWEST
COUNTIES WHERE THE 20Z CRAVEN SIGNIFICANT SEVERE INDEX IS NEAR
70...A VALUE THAT WOULD EASILY SUPPORT SEVERE/TORNADIC STORMS.

WILL LIKELY DEVELOP FOG TONIGHT...GIVEN WET SURFACES...DRY AIR
WORKING ACROSS FROM THE WEST JUST ABOVE THE SURFACE AND A DECREASE
IN CLOUDS.

AN UPPER RIDGE WILL MOVE OVER THE AREA TOMORROW AND BE SLOW TO
MOVE OFF TO THE EAST. WILL GO WITH LOW-TO-NO POPS FROM MONDAY
THROUGH FRIDAY WITH NO MENTION OF PRECIP. A WARMING TREND TO
BEGIN MONDAY AS WELL...WITH MAX TEMPS LEVELING-OFF ON WED AND
HOLDING THROUGH FRIDAY SLIGHTLY ABOVE NORMAL. WILL INTRODUCE A
SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR NEXT WEEKEND
GIVEN THE LATEST MEDIUM RANGE MODEL SOLUTIONS...WHICH SHOW A
SERIES OF UPPER LEVEL DISTURBANCES APPROACHING FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  87  69  90 /  40  10   0   0
AUSTIN BERGSTROM INTL AIRPORT  65  85  67  89 /  40  10   0   0
DEL RIO INTL AIRPORT           67  92  72  92 /  10  10   0   0
SAN ANTONIO INTL AIRPORT       67  86  70  89 /  20  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

11/03/01/DC
Hazardous weather outlook, May 8, 5:27 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT SUN MAY 8 2005

TXZ171>173-183>194-202>209-217>225-228-091000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
527 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS TODAY INTO
THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

THE SYSTEM WILL MOVE OFF TO THE EAST WITH STORMS ENDING BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, May 8, 11:45 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             6 N BOERNE              29.89N 98.74W
05/08/2005  0.75 INCH        KENDALL            TX   TRAINED SPOTTER

&&

DC
Local storm report, May 8, 2:25 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      HOCHHEIM                29.32N 97.30W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            HWY 183N CLOSED.

0210 PM     FLASH FLOOD      YORKTOWN                28.98N 97.50W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            HWY 119 NEAR NEW DAVIES CLOSED.

0212 PM     FLASH FLOOD      2 S GONZALES            29.48N 97.45W
05/08/2005                   GONZALES           TX   LAW ENFORCEMENT

            1/2 MILE OF HWY 183 UNDER ONE FOOT OF WATER.

&&

DC
Local storm report, May 8, 3:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      YORKTOWN                28.98N 97.50W
05/08/2005                   DEWITT             TX   AMATEUR RADIO

            MAIN STREET CLOSED.

0246 PM     FLASH FLOOD      CUERO                   29.09N 97.29W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            STREETS FLOODED.

0246 PM     FLASH FLOOD      N YORKTOWN              28.98N 97.50W
05/08/2005                   DEWITT             TX   AMATEUR RADIO

            HWY 119 JUST NORTH OF YORKTOWN CLOSED.

0258 PM     HAIL             YORKTOWN                28.98N 97.50W
05/08/2005  1.00 INCH        DEWITT             TX   LAW ENFORCEMENT

0203 PM     FLASH FLOOD      CUERO                   29.09N 97.29W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            ALL STREETS CLOSED.

&&

DC
Special weather statement, May 8, 3:14 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT SUN MAY 8 2005

TXZ185>187-189-191-193-203>209-220>225-082045-
ATASCOSA-BANDERA-BASTROP-BEXAR-CALDWELL-COMAL-DEWITT-FAYETTE-
GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-LAVACA-MEDINA-REAL-
UVALDE-WILSON-
314 PM CDT SUN MAY 8 2005

...TORNADO WATCH 231 CANCELED FOR FOR REAL...UVALDE...BANDERA...
KERR...KENDALL...MEDINA...BEXAR...ATASCOSA...COMAL...HAYS...
GUADALUPE...CALDWELL...BASTROP...FAYETTE...LAVACA...GONZALES...
WILSON...DEWITT AND KARNES COUNTIES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH FOR THE
COUNTIES LISTED ABOVE. THE THREAT FOR STORMS TO BECOME TORNADIC HAS
GREATLY DIMINISHED...ALTHOUGH SOME STRONG STORMS ARE POSSIBLE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:52 AM CDTSevere Thunderstorm WarningEWXVal Verde49 min
May 8, 1:48 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 8, 2:50 AM CDTSevere Thunderstorm WarningEWXVal Verde33 min
May 8, 3:10 AM CDTFlash Flood WarningEWXEdwards3 hr
May 8, 4:41 AM CDTSevere Thunderstorm WarningEWXGillespie64 min
May 8, 5:36 AM CDTSevere Thunderstorm WarningEWXLlano54 min
May 8, 6:08 AM CDTSevere Thunderstorm WarningEWXBlanco67 min
May 8, 6:13 AM CDTSevere Thunderstorm WarningEWXBurnet62 min
May 8, 6:21 AM CDTFlash Flood WarningEWXGillespie, Llano3 hr
May 8, 9:53 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde68 min
May 8, 10:15 AM CDTFlash Flood WarningEWXUvalde3 hr
May 8, 10:37 AM CDTFlash Flood WarningEWXBandera3 hr
May 8, 11:15 AM CDTSevere Thunderstorm WarningEWXBandera, Medina46 min
May 8, 11:23 AM CDTSevere Thunderstorm WarningEWXKendall67 min
May 8, 12:04 PM CDTSevere Thunderstorm WarningEWXBexar, Comal58 min
May 8, 2:13 PM CDTFlash Flood WarningEWXDeWitt3 hr
May 8, 2:27 PM CDTFlash Flood WarningEWXGonzales3 hr
May 8, 2:33 PM CDTSevere Thunderstorm WarningEWXDeWitt57 min
May 8, 2:58 PM CDTFlash Flood WarningEWXLavaca3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.